Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 129, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 15, 2024, 6:42 PM EDT for Brown County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2024, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 15, 2024, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Brown County, IN
The radar
The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:45 PM EDT | HAIL 1 | 1 N Beanblossom, IN | Time estimated. |
| Jul 15, 6:46 PM EDT | HAIL 1 | Nashville, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
004
WUUS53 KIND 152242
SVRIND
INC013-152315-
/O.NEW.KIND.SV.W.0129.240715T2242Z-240715T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
642 PM EDT Mon Jul 15 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Brown County in south central Indiana...
* Until 715 PM EDT.
* At 642 PM EDT, a severe thunderstorm was located near Nashville, or
16 miles west of Columbus, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Nashville, Beanblossom, Gnaw Bone, Spearsville, and Helmsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3911 8626 3934 8632 3934 8618 3924 8608
3918 8608
TIME...MOT...LOC 2242Z 318DEG 14KT 3927 8622
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CM1 follow-up statement
354
WWUS53 KIND 152312
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
712 PM EDT Mon Jul 15 2024
INC013-152322-
/O.EXP.KIND.SV.W.0129.000000T0000Z-240715T2315Z/
Brown IN-
712 PM EDT Mon Jul 15 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROWN COUNTY WILL
EXPIRE AT 715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3911 8626 3934 8632 3934 8618 3924 8608
3918 8608
TIME...MOT...LOC 2312Z 318DEG 14KT 3919 8613
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:07 PM EDT, 4 hours 35 minutes earlier. Its key messages:
- Thunderstorms with damaging wind potential late this evening and tonight
- Flash flooding possible across portions of the area tonight through tomorrow
- Pleasant weather with cooler temperatures and lower humidity Thursday into the weekend
Area forecast discussion, Jul 15, 2:07 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 207 PM EDT Mon Jul 15 2024 .KEY MESSAGES... - Thunderstorms with damaging wind potential late this evening and tonight - Flash flooding possible across portions of the area tonight through tomorrow - Pleasant weather with cooler temperatures and lower humidity Thursday into the weekend && .SHORT TERM (This evening through Tuesday)... Issued at 207 PM EDT Mon Jul 15 2024 An active convective period continues with challenges regarding thunderstorm timing and intensity, inherent to uncertainty with mesoscale details. It appears that thunderstorm formation this afternoon will be limited or non-existent across central Indiana, and a round of thunderstorms will arrive late this evening with damaging wind potential into the night. We are also concerned about flash flooding potential tonight through part of tomorrow. See meteorological analysis for more details. On the synoptic scale, we remain on the southern periphery of midlevel westerly flow. Perturbations within the flow are likely significantly augmented by diurnal convective blow-ups. Modeling of this process requires mesoscale precision in the initial conditions that isn't always possible, and can spiral into chaos quickly. This is the reason for the diversity we're seeing among the CAMs with regards to placement and timing of convection. It is important not to focus on any one specific model in this pattern. Our three main concerns as far as weather impacts are: 1. Dangerous heat 2. Severe thunderstorms with damaging wind 3. Flash flooding In regards to the near-term heat, through early evening temperatures and dew points will be high enough to meet traditional Heat Advisory criteria (105F heat index) across portions of central Indiana. In the latest ACARS vapor sounding and short term model guidance, it appears that moisture depth is sufficient to preclude mixing of drier air and meaningful fall dew points through the diurnal peak. Southwesterly breeze and some cloud cover from diurnal cumulus are components that will keep the Wet Bulb Globe Temperature risk category contained slightly, though still "high". Thunderstorm development today should be isolated at most given residual subsidence-enhanced capping. Evidence of this can be seen in laminar flat look to cumulus field in visible satellite imagery all the way back into Illinois. Water vapor channel imagery shows core of the subsidence moving east early this afternoon. It's possible the stronger capping may exit before peak diurnal period sufficient for a few convective cells, especially near any residual mesoscale boundaries, but this is low probability. Upstream over Iowa and closer to the influence of a weak midlevel impulse, diurnal convection will develop later this afternoon. Given the magnitude of instability, thunderstorms should become quite robust. This will occur at the southern periphery of stronger westerlies aloft and sufficient shear values for a forward- propagating MCS to evolve. The downstream environment would favor approximately 30-40 mph east-southeasterly system motion. Moderate shear would probably support trailing stratiform rain quickly evolving and enhancing the cold pool, perhaps more than modeled. Thus, confidence in an MCS impacting a good portion of central Indiana late this evening and overnight is fairly high. Wind damage is the primary threat and there is at least a low chance of significant wind damage, especially earlier in the night before it begins to outpace the better parameter space. Northwest portions of central Indiana, including Newport, Lafayette, Crawfordsville, and Kokomo have the highest potential for wind damage, tapering somewhat with southeastward extent into the Indy metro and eastward later in the night. Flash flood concerns today and tonight are multi-faceted. Given recent rainfall (1-2 inches and locally higher over the past 72 hours) even a quick-moving forward-propagating MCS with limited duration of heavy rates could have some flash flood concern. These systems tend to be quite efficient rainfall producers in a short amount of time, and could easily exceed latest RFC 1-hour flash flood guidance of around 1.50 inches across the northern third of central Indiana. This would yield marginal/low-end flooding or flash flooding, most likely. Of greater concern is a relatively low probability scenario later tonight on the western flank of MCS cold pool, and how it interacts with the low level jet. It appears back-building and training are possible across a focused area that is difficult to pin down at this time. Warm cloud depth is seasonally large with model indications of rich moisture in this layer. In fact, overall precipitation efficiency may be enhanced by an east-west band of mid-upper level moisture. Uncertainties remain on where a mesoscale convective flash flooding scenario could potentially evolve, but the potential magnitude despite spatial coverage combined with aforementioned more widespread low-end threat justifies a Flood Watch. Uncertainties grow further tomorrow on the severe and flooding potential. This will largely depend on where the remnant MCS cold pool resides during the afternoon once diurnal destabilization occurs. The synoptic front will still be lagging to the northwest so another active convective day seems likely, largely driven by mesoscale details that we can't resolve with precision at this time. There may be an ongoing flood/flash flood threat early with residual convection, given indications of modest instability remaining and the aforementioned reasons for potentially locally heavy rainfall amounts. In addition to flooding, moderate instability developing later in the day but with marginal deep layer shear should mean sporadic damaging wind potential from loosely organized multicell clusters is the main severe threat. Again, this is conditional on mesoscale details, as one plausible scenario would hold this threat primarily to our south. There is some potential for dangerous heat across far southern portions of our forecast area tomorrow. We will not issue a Heat Advisory at this time due to uncertainties on how far south the cold pool from overnight convection will be, residual midlevel clouds, and potential ongoing convection or development before peak heating. Will reevaluate tonight and early tomorrow based on trends with convection. && .LONG TERM (Tuesday night through Monday)... Issued at 207 PM EDT Mon Jul 15 2024 Wednesday, it appears that the synoptic front will be across our south or just south of the area. We'll continue low probabilities but confine them a little further south than the previous forecast. Drier/cooler continental air mass will lag some until the amplifying synoptic trough axis moves through late Wednesday. The air mass change will be most noticeable Thursday continuing into the weekend before gradually modifying Sunday into early next week. Moisture returns then, but the synoptic flow pattern is rather quiescent. Organized precipitation appears unlikely but we may enter a scenario next week with diurnal isolated to scattered convection daily. After a period of 5-10F negative temperature anomalies relative to mid- July climo, temperatures should return to near climo next week. For the day 8-14 day period there's not a strong signal of above or below average precipitation or temperatures at this time. && .AVIATION (18Z TAF Issuance)... Issued at 1247 PM EDT Mon Jul 15 2024 Impacts: - Southwest winds gusting to 20-25kts this afternoon - Restrictions possible within convection late this evening through early Tuesday - MVFR ceilings possible Tuesday morning - Southerly wind gusts to around 20kts Tuesday Discussion: Pockets of VFR cu with mid level clouds lingered over parts of central Indiana early this afternoon with gusty southwest flow. A mix of sun and clouds will persist through the afternoon with occasional gusts up to 20-25kts before diminishing this evening. Confidence continues to grow in a substantial convective cluster developing over the upper Mississippi Valley early this evening and tracking E/SE overnight. While the details are not fully in focus yet...these storms are likely to impact the terminals from north to south overnight with strong winds from variable directions and torrential rainfall that will produce restrictions through early Tuesday. High uncertainty for Tuesday morning as convection may be ongoing in parts of the area. Model soundings support potential for MVFR ceilings to develop through the morning with wind gusts resuming from the south. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ021-028>031- 035>049-051>057-060>065-067>072. && SHORT TERM...BRB/Ryan LONG TERM...BRB AVIATION...Ryan
Hazardous weather outlook, Jul 15, 2:55 PM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 255 PM EDT Mon Jul 15 2024 INZ021-028>031-035>049-051>057-060>065-067>072-161900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 255 PM EDT Mon Jul 15 2024 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Heat index values as high as 105 degrees can be expected this afternoon. Isolated thunderstorms with lightning and strong wind gusts will occur this afternoon through early evening. A thunderstorm complex will bring the risk for damaging winds and flash flooding to central Indiana late this evening into the overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rainfall could produce flash flooding across portions of central Indiana on Tuesday. A few severe thunderstorms are possible as well. Heat index values to around 100 degrees are possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Tuesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 15, 5:10 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Mon Jul 15 2024
INZ057-152145-
Rush IN-
510 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of central Rush County
through 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 16 miles northeast of Shelbyville, moving southeast at
20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rushville, Carthage, and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 8541 3966 8563 3976 8555 3970 8530
3966 8530
TIME...MOT...LOC 2110Z 303DEG 17KT 3966 8552
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GMSpecial weather statement, Jul 15, 5:30 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Mon Jul 15 2024
INZ057-065-152200-
Rush IN-Decatur IN-
530 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of southern Rush and
north central Decatur Counties through 600 PM EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 12 miles east of Shelbyville, moving southeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rushville, Milroy, New Salem, Arlington, and Manilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3942 8541 3956 8563 3966 8558 3959 8530
3955 8530
TIME...MOT...LOC 2130Z 300DEG 14KT 3958 8556
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GMLocal storm report, Jul 15, 5:45 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
545 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Hail 2 S Arlington 39.59N 85.57W
07/15/2024 M1.00 Inch Rush IN Public
&&Special weather statement, Jul 15, 6:04 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Mon Jul 15 2024
INZ054-055-062>064-152230-
Johnson IN-Brown IN-Morgan IN-Bartholomew IN-Monroe IN-
604 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of northeastern Monroe,
southeastern Morgan, southwestern Johnson, northern Brown and
northwestern Bartholomew Counties through 630 PM EDT...
At 603 PM EDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 15 miles northeast of Bloomington, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville, Nashville, Princes Lakes, Trafalgar, Morgantown,
Yellowwood Lake, Mahalasville, Peoga, Spearsville, Helmsburg, Lake
Lemon, and Beanblossom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 8645 3951 8619 3923 8596 3916 8639
TIME...MOT...LOC 2203Z 315DEG 23KT 3934 8635
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMLocal storm report, Jul 15, 6:27 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
627 PM EDT Mon Jul 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Hail 2 E Greenwood 39.61N 86.08W
07/15/2024 E0.50 Inch Johnson IN Public
Report from mPING: Half-inch (0.50 in.).
0622 PM Hail 2 W Beanblossom 39.32N 86.30W
07/15/2024 E1.00 Inch Brown IN Public
&&Special weather statement, Jul 15, 6:28 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT Mon Jul 15 2024
INZ056-057-065-072-152300-
Rush IN-Decatur IN-Shelby IN-Jennings IN-
628 PM EDT Mon Jul 15 2024
...A strong thunderstorm will impact portions of southeastern Shelby,
south central Rush, Decatur and northeastern Jennings Counties
through 700 PM EDT...
At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 18 miles west of Batesville, moving southeast at 20
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greensburg, Adams, Milford, Westport, Millhousen, Newpoint, Letts,
Burney, and Sandusky.
This includes Interstate 74 between mile markers 126 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 8544 3905 8544 3931 8569 3935 8568
3935 8572 3936 8573 3948 8552 3932 8530
3927 8530
TIME...MOT...LOC 2228Z 312DEG 19KT 3933 8555
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:37 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 3 days |
| Jul 15, 3:16 AM EDT | Special Weather Statement | IND | Warren | 14 min |
| Jul 15, 8:44 AM EDT | Heat Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 11 hr |
| Jul 15, 2:13 PM EDT | Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 28 hr |
| Jul 15, 2:45 PM EDT | Special Weather Statement | IND | Rush | 30 min |
| Jul 15, 3:24 PM EDT | Special Weather Statement | IND | Henry | 36 min |
| Jul 15, 3:29 PM EDT | Special Weather Statement | IND | Rush | 31 min |
| Jul 15, 4:01 PM EDT | Special Weather Statement | IND | Rush | 29 min |
| Jul 15, 4:19 PM EDT | Special Weather Statement | IND | Hancock | 26 min |
| Jul 15, 4:30 PM EDT | Special Weather Statement | IND | Henry | 30 min |
| Jul 15, 4:44 PM EDT | Special Weather Statement | IND | Henry, Rush | 16 min |
| Jul 15, 5:01 PM EDT | Special Weather Statement | IND | Wayne | 14 min |
| Jul 15, 5:10 PM EDT | Special Weather Statement | IND | Rush | 35 min |
| Jul 15, 5:22 PM EDT | Areal Flood Advisory | IND | Hancock, Henry, Rush, Shelby | 3 hr |
| Jul 15, 5:30 PM EDT | Special Weather Statement | IND | Rush | 30 min |
| Jul 15, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 40 min |
| Jul 15, 5:52 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 38 min |
| Jul 15, 6:02 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush | 28 min |
| Jul 15, 6:04 PM EDT | Special Weather Statement | IND | Brown | 26 min |
| Jul 15, 6:20 PM EDT | Severe Thunderstorm Warning | IND | Brown, Morgan | 25 min |
| Jul 15, 6:26 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Marion, Shelby | 34 min |
| Jul 15, 6:28 PM EDT | Special Weather Statement | IND | Decatur | 32 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings | 44 min |
| Jul 15, 6:52 PM EDT | Areal Flood Advisory | IND | Brown | 3 hr |
| Jul 15, 6:53 PM EDT | Areal Flood Advisory | IND | Decatur | 3 hr |
| Jul 15, 7:03 PM EDT | Special Weather Statement | IND | Johnson | 27 min |
| Jul 15, 7:05 PM EDT | Special Weather Statement | IND | Rush | 25 min |
| Jul 15, 7:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Jennings | 48 min |
| Jul 15, 7:30 PM EDT | Special Weather Statement | IND | Rush | 15 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.